MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TANDEM INTL BIPOLAR 44OD 28ID; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL/POLYMER, CEMENTED OR UNCEMENTED

SMITH & NEPHEW, INC. TANDEM INTL BIPOLAR 44OD 28ID; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL/POLYMER, CEMENTED OR UNCEMENTED
Model Number 71324044
Medical Device Problem Codes Fracture (1260); Device Dislodged or Dislocated (2923)
Health Effect - Clinical Code Joint Dislocation (2374)
Date of Event 04/23/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Complaint reference number: (b)(4).
 
Event or Problem Description
It was reported that, on (b)(6) 2023, a thr surgery was performed, where a tandem intl bipolar 44od 28id and an oxinium fem hd were implanted, due to a fracture; and later on (b)(6) 2023 the implant dislocated due to a locking failure, so a revision surgery had to be performed on (b)(6) 2023.Patient's health status was reported to be good.
 
Additional Manufacturer Narrative
Concomitant medical products : femoral stem.
 
Additional Manufacturer Narrative
H3, h6: the associated devices were returned and evaluated.The visual inspection revealed that the ring inside the tandem bipolar implant is broken.The visual also revealed scratches in the device.The visual inspection of the returned femoral head revealed heavy scratches, burrs and deep gouges in the device.The device shows signs of wear.A dimensional evaluation performed on the femoral head revealed that this part is conforming to print specification.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.For the tandem bipolar implant, a review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events.However, for the femoral head, the complaint history review revealed similar events over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for total hip systems revealed that dislocation has been identified in the warnings and precautions as a result from improper selection of the neck length and cup, stem positioning, muscle looseness and/or malpositioning of components.Also, the instructions for use documents for endoprostheses systems revealed that dislocation has been identified as an adverse effect.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this products and event.According with the material specification for the tandem bipolar ring, the quality and manufacture of polyethylene shall be controlled.This material is used in the manufacture of surgical implants and instruments, and can be considered surgical grade.The clinical/medical investigation concluded that, as of the date of this medical investigation, the requested clinical documentation has not been provided; therefore, there were no clinical factors found which would have contributed to the reported locking failure, dislocation and subsequent revision.The provided x-ray was reviewed and confirms the reported dislocation, as the head is outside of the acetabular cup.The patients¿ post revision status was reported as ¿good.¿ no further clinical assessment is warranted at this time.The tandem ring fracture may have been due to excessive contact or motion during impingement or following the reported dislocation, with the head/neck region of the implanted hip stem.However, these could not be isolated as the root causes for this particular failure mode.Additionally, factors that could contribute to the reported dislocation include traumatic injury, patient condition, postoperative care, size selected or abnormal loading of limb.Based on the conclusions of the product history review and the device evaluation, further product evaluation is not required because there is no evidence that a manufacturing deficiency occurred.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.H10- additional information: d8 / d9- date device returned to manufacturer, d10- concomitant medical products h11- corrected data, b2- outcomes attributed to adverse event, g2- report source.

Brand Name
TANDEM INTL BIPOLAR 44OD 28ID
Common Device Name
PROSTHESIS, HIP, HEMI-, FEMORAL, METAL/POLYMER, CEMENTED OR UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16948044
Report Number1020279-2023-01069
Device Sequence Number6423211
Product Code KWY
UDI-Device Identifier03596010494351
UDI-Public03596010494351
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K023743
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/16/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71324044
Device Catalogue Number71324044
Device Lot NumberR2149096
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/24/2023
Supplement Date Received by Manufacturer04/11/2024
04/11/2024
Initial Report FDA Received Date05/17/2023
Supplement Report FDA Received Date04/16/2024
04/16/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/06/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OX FEM HD 12/14 28MM+0(PN:71342800,LN:21CM11321); PLRSTM TI/HA(PN:75100466,LN:C2149182)
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient SexUnknown